The Annals of Probability

Explicit rates of approximation in the CLT for quadratic forms

Friedrich Götze and Andrei Yu. Zaitsev

Full-text: Open access

Abstract

Let $X,X_{1},X_{2},\ldots$ be i.i.d. ${\mathbb{R}}^{d}$-valued real random vectors. Assume that ${\mathbf{E}X=0}$, $\operatorname{cov} X=\mathbb{C}$, $\mathbf{E}\Vert X\Vert^{2}=\sigma ^{2}$ and that $X$ is not concentrated in a proper subspace of $\mathbb{R}^{d}$. Let $G$ be a mean zero Gaussian random vector with the same covariance operator as that of $X$. We study the distributions of nondegenerate quadratic forms $\mathbb{Q}[S_{N}]$ of the normalized sums ${S_{N}=N^{-1/2}(X_{1}+\cdots+X_{N})}$ and show that, without any additional conditions,

\[\Delta_{N}\stackrel{\mathrm{def}}{=}\sup_{x}\bigl|\mathbf{P}\bigl\{\mathbb{Q}[S_{N}]\leq x\bigr\}-\mathbf{P}\bigl\{\mathbb{Q}[G]\leq x\bigr\}\bigr|={\mathcal{O}}\bigl(N^{-1}\bigr),\]

provided that $d\geq5$ and the fourth moment of $X$ exists. Furthermore, we provide explicit bounds of order ${\mathcal{O}}(N^{-1})$ for $\Delta_{N}$ for the rate of approximation by short asymptotic expansions and for the concentration functions of the random variables $\mathbb{Q}[S_{N}+a]$, $a\in{\mathbb{R}}^{d}$. The order of the bound is optimal. It extends previous results of Bentkus and Götze [Probab. Theory Related Fields 109 (1997a) 367–416] (for ${d\ge9}$) to the case $d\ge5$, which is the smallest possible dimension for such a bound. Moreover, we show that, in the finite dimensional case and for isometric $\mathbb{Q}$, the implied constant in ${\mathcal{O}}(N^{-1})$ has the form $c_{d}\sigma ^{d}(\det\mathbb{C})^{-1/2}\mathbf{E} \|\mathbb{C}^{-1/2}X\|^{4}$ with some $c_{d}$ depending on $d$ only. This answers a long standing question about optimal rates in the central limit theorem for quadratic forms starting with a seminal paper by Esséen [Acta Math. 77 (1945) 1–125].

Article information

Source
Ann. Probab., Volume 42, Number 1 (2014), 354-397.

Dates
First available in Project Euclid: 9 January 2014

Permanent link to this document
https://projecteuclid.org/euclid.aop/1389278527

Digital Object Identifier
doi:10.1214/13-AOP839

Mathematical Reviews number (MathSciNet)
MR3161488

Zentralblatt MATH identifier
1290.60021

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 62E20: Asymptotic distribution theory

Keywords
Central Limit theorem concentration functions convergence rates multidimensional spaces quadratic forms ellipsoids hyperboloids lattice point problem theta-series

Citation

Götze, Friedrich; Zaitsev, Andrei Yu. Explicit rates of approximation in the CLT for quadratic forms. Ann. Probab. 42 (2014), no. 1, 354--397. doi:10.1214/13-AOP839. https://projecteuclid.org/euclid.aop/1389278527


Export citation

References

  • Bentkus, V. Y. (1984). Asymptotic expansions for distributions of sums of independent random elements in a Hilbert space. Lithuanian Math. J. 24 305–319.
  • Bentkus, V. and Götze, F. (1995a). On the number of lattice points in a large ellipsoid. Russian Acad. Sc. Doklady 343 439–440.
  • Bentkus, V. and Götze, F. (1995b). Optimal rates of convergence in functional limit theorems for quadratic forms. Preprint 95-091 SFB 343, Univ. Bielefeld.
  • Bentkus, V. and Götze, F. (1996). Optimal rates of convergence in the CLT for quadratic forms. Ann. Probab. 24 466–490.
  • Bentkus, V. and Götze, F. (1997a). Uniform rates of convergence in the CLT for quadratic forms in multidimensional spaces. Probab. Theory Related Fields 109 367–416.
  • Bentkus, V. and Götze, F. (1997b). On the lattice point problem for ellipsoids. Acta Arith. 80 101–125.
  • Bentkus, V., Götze, F., Paulauskas, V. and Račkauskas, A. (1991). The accuracy of Gaussian approximation in Banach spaces. In Probability Theory, 6 (Russian) 39–139. Akad. Nauk SSSR Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow.
  • Bentkus, V., Götze, F. and Zaitsev, A. Y. (1997). Approximation of quadratic forms of independent random vectors by accompanying laws. Theory Probab. Appl. 42 189–212.
  • Bentkus, V., Götze, F. and Zitikis, R. (1993). Asymptotic expansions in the integral and local limit theorems in Banach spaces with applications to $\omega $-statistics. J. Theoret. Probab. 6 727–780.
  • Bhattacharya, R. N. and Ranga Rao, R. (1986). Normal Approximation and Asymptotic Expansions. Wiley, New York.
  • Bogatyrev, S. A., Götze, F. and Ulyanov, V. V. (2006). Non-uniform bounds for short asymptotic expansions in the CLT for balls in a Hilbert space. J. Multivariate Anal. 97 2041–2056.
  • Cassels, J. W. S. (1959). An Introduction to the Geometry of Numbers. Springer, Berlin.
  • Davenport, H. (1958). Indefinite quadratic forms in many variables. II. Proc. Lond. Math. Soc. (3) 8 109–126.
  • Esseen, C.-G. (1945). Fourier analysis of distribution functions. A mathematical study of the Laplace–Gaussian law. Acta Math. 77 1–125.
  • Fricker, F. (1982). Einführung in die Gitterpunktlehre. Lehrbücher und Monographien aus dem Gebiete der Exakten Wissenschaften (LMW). Mathematische Reihe 73. Birkhäuser, Basel.
  • Götze, F. (1979). Asymptotic expansions for bivariate von Mises functionals. Z. Wahrsch. Verw. Gebiete 50 333–355.
  • Götze, F. (1994). Unpublished manuscript.
  • Götze, F. (2004). Lattice point problems and values of quadratic forms. Invent. Math. 157 195–226.
  • Götze, F. and Margulis, G. A. (2010). Distribution of values of quadratic forms at integral points. Preprint. Available at arXiv:1004.5123.
  • Götze, F. and Ulyanov, V. (2000). Uniform approximations in the CLT for balls in Euclidian spaces. Preprint 00-034 SFB 343. Bielefeld Univ., Bielefeld.
  • Götze, F. and Ulyanov, V. (2003). Asymptotic disrtribution of $\chi ^{2}$-type statistics. Preprint 03-033 Research group “Spectral analysis, asymptotic distributions and stochastic dynamics,” Bielefeld Univ., Bielefeld.
  • Götze, F. and Zaitsev, A. Y. (2008). Uniform rates of convergence in the CLT for quadratic forms. Preprint 08-119 SFB 701. Bielefeld Univ., Bielefeld.
  • Götze, F. and Zaitsev, A. Y. (2009). Uniform rates of approximation by short asymptotic expansions in the CLT for quadratic forms of sums of i.i.d. random vectors. Preprint 09-073 SFB 701. Bielefeld Univ., Bielefeld.
  • Götze, F. and Zaitsev, A. Y. (2010). Uniform rates of approximation by short asymptotic expansions in the CLT for quadratic forms. Zapiski Nauchnykh Seminarov POMI 384 105–153.
  • Hardy, G. H. (1916). The average order of the arithmetical functions ${P}(x)$ and ${\delta}(x)$. Proc. Lond. Math. Soc. (2) 15 192–213.
  • Landau, E. (1915). Zur analytischen Zahlentheorie der definiten quadratischen Formen. Sitzber. Preuss. Akad. Wiss. 31 458–476.
  • Lenstra, A. K., Lenstra, H. W. Jr. and Lovász, L. (1982). Factoring polynomials with rational coefficients. Math. Ann. 261 515–534.
  • Mumford, D. (1983). Tata Lectures on Theta. I. Progress in Mathematics 28. Birkhäuser, Boston, MA.
  • Nagaev, S. V. (1989). On a new approach to the study of the distribution of the norm of random element in Hilbert space. In Abstracts of the Fifth Intern. Vilnius Conf. in Probab. Theory and Math. Stat., 4 77–78. Mokslas, VSP, Vilnius.
  • Nagaev, S. V. and Chebotarev, V. I. (1999). On the accuracy of Gaussian approximation in Hilbert space. Acta Appl. Math. 58 189–215.
  • Nagaev, S. V. and Chebotarev, V. I. (2005). On the accuracy of Gaussian approximation in Hilbert space. Siberian Adv. Math. 15 11–73.
  • Petrov, V. V. (1975). Sums of Independent Random Variables. Springer, New York.
  • Prawitz, H. (1972). Limits for a distribution, if the characteristic function is given in a finite domain. Skand. Aktuarietidskr. 1972 138–154.
  • Prokhorov, Y. V. and Ulyanov, V. V. (2013). Some approximation problems in statistics and probability. In Limit Theorems in Probability, Statistics and Theory, Series: Springer Proceedings in Mathematics and Statistics, 42. Springer, Berlin.
  • Senatov, V. V. (1997). Qualitative effects in estimates for the rate of convergence in the central limit theorem in multidimensional spaces. Tr. Mat. Inst. Steklova 215 239.
  • Senatov, V. V. (1998). Normal Approximation: New Results, Methods and Problems. VSP, Utrecht.
  • Ulyanov, V. V. and G ötze, F. (2011). Short asymptotic expansions in the CLT in Euclidean spaces: A sharp estimate for its accuracy. In Proceedings 2011 World Congress on Engineering and Technology. Oct. 28–Nov. 2, 2011. Shanghai, China, 1 260–262. IEEE Press, New York.
  • Weyl, H. (1916). Über die Gleichverteilung der Zahlen mod-Eins. Math. Ann. 77 313–352.
  • Yurinskiĭ, V. V. (1982). On the accuracy of normal approximation of the probability of hitting a ball. Theory Probab. Appl. 27 270–278.
  • Zalesskiĭ, B. A., Sazonov, V. V. and Ul’yanov, V. V. (1988). A sharp estimate for the accuracy of the normal approximation in a Hilbert space. Theory Probab. Appl. 33 700–701.
  • Zalesskiĭ, B. A., Sazonov, V. V. and Ul’yanov, V. V. (1991). A precise estimate for the rate of convergence in the central limit theorem in a Hilbert space. Math. USSR Sbornik 68 453–482.